Yesterday I started on a course of generic Prilosec (omeprazole) due to nascent acid reflux syndrome, although it’s more “flux” than “acid” at the current time. I’m surprised, however, that the drug is labeled as an “acid reducer” – for some reason I’d assumed it was supposed to treat the esophageal spasms directly.
How is Prilosec different from a regular antacid?
And why does the box say to only take it for 14 days every 4 months? Do the effects really last that long?
Its primary effect is to stop the stomach from producing so much acid. It does this by blocking the so-called “proton pumps” which are what make the acid (The protons being the hydrogen ions that turns something into an acid. Hence the term pH, or per hydrogen.) Assuming I understand you correctly, both the “flux” and “acid” part are caused by the acid pretty much directly.
Or, if you want a more technical explanation (from Wikipedia): “Omeprazole is a selective and irreversible proton pump inhibitor. It suppresses gastric acid secretion by specific inhibition of the hydrogen–potassium adenosinetriphosphatase (H +, K ±ATPase) enzyme system found at the secretory surface of parietal cells. It inhibits the final transport of hydrogen ions (via exchange with potassium ions) into the gastric lumen. Since the H +, K ±ATPase enzyme system is regarded as the acid (proton) pump of the gastric mucosa, omeprazole is known as a gastric acid pump inhibitor. Its inhibitory effect is dose-related. Omeprazole inhibits both basal and stimulated acid secretion irrespective of the stimulus.”
As for why the limits are there, it’s because low stomach acid can actually be a problem, making digestion worse. It’s really not that big a deal as long as a doctor is monitoring you, but people often won’t do that for over-the-counter drugs. The effects do not last if you truly have GERD, so that’s definitely not the reason.
Well, the issue isn’t really heartburn at the moment – I hardly ever suffer from actual heartburn, unless I do something like eat two big spicy meals in one day, as I did yesterday. The issue is occasional esophageal spasms & involuntary swallowing, which are most frequent while falling asleep or waking up, and have only developed in the past few weeks or so. (I must stress that these symptoms are NOT painful or distressful in any way, just somewhat annoying.) It’s most likely stress-related, this holiday season was unusually horrible. :mad:
Yeah, stomach acid’s kind of necessary for survival, one would think. But it’s strange how you say it doesn’t actually treat the syndrome it’s designed for (GERD) unless I’m misunderstanding what you said.
I am planning to see my doctor next month, though it’s kind of a mess with the Obamacare debacle & everything.
Because it can mask something else. The problem is, if you have, say, stomach ulcers or Barrett’s esophagus and you take it, and feel fine and stay on it for years those things could turn to cancer.
The idea is, you go on it for a few weeks, go off it and if you still have GERD/heartburn then you go see a doctor to rule out anything more severe then heartburn. Of course, most people just go on it forever.
I believe things like Tylenol and Advil (and other OTC pain relievers) have similar warnings for the same reasons. You wouldn’t want to mask the pain from a tumor or arthritis for two years with Tylenol or advil when you should have gone to a doctor.
You mentioned you were going to see a doctor next month. If they tell you to stay on Prilosec, you might ask for a prescription for it. For me, that’s cheaper. Before I hit my deductible it was like $12.00, afterwards it’s $10.00. If you have a cheap copay, that’s even better.
My doctor also has me on 40mg a day (twice as much as the OTC) so I’m saving even more.
Oh, okay. If it’s caused by GERD, then that means it’s caused by the acid, even if you can’t actually feel the burn of that acid. So decreasing the acid still helps. The same thing for when it causes nausea.
In fact, with GERD, the feeling of heartburn itself often decreases over long periods of time due to tissue damage. And, if it’s making it all the way up to your throat, you often don’t feel that, as there are fewer nerve endings up there. For example, for people who get laryngospasms from stomach acid often report no burning feeling in their throat.
No, you misunderstood me. I’m not saying it doesn’t treat GERD, just that it doesn’t actually heal it. Or, at least, it doesn’t on that short a time scale. So if you stop taking it, your symptoms will return.
In other words, those instructions are more for people who have situational heartburn than for people with full out diagnosed GERD. Or, on scrolling down, basically what Joey P said.
Zantac uses a less direct method, so that’s probably the issue. Zantac blocks certain histamine receptors in the stomach, and histamine is what tells your stomach to produce acid. It and similar drugs shut down the messenger, while Prilosec and its cousins shut down production.
So you’re saying that if I’ve never experienced severe heartburn before, then (at least regarding GERD) I’m probably still in the pink? That’s good to hear. And thanks for the term “Laryngospasm” which, after googling some med sites, reassured me that as long as it doesn’t get worse, it’s nothing to be urgently concerned about.
(Says the guy who’s currently snacking on spicy turkey jerky, Xmas chocolates & coffee-flavored energy drinks… yes, I’m a rebel.)